Ohio, 2009

Hail in Ohio, June 8, 2009

June 8, 2009 · NWS CLE · 1 event in 1 county or zone

An area of low pressure moved through southern Michigan during the evening hours of the 8th. Scattered showers and thunderstorms stretched from southern Michigan into Northwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved through southern Michigan during the evening hours of the 8th. Scattered showers and thunderstorms stretched from southern Michigan into Northwest Ohio. A cluster of thunderstorms located over Northwest Ohio became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 8, 6:18 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 8, 6:18 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
718 PM EDT MON JUN 8 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER ILLINOIS WILL MOVE ACROSS THE CENTRAL
GREAT LAKES TONIGHT...DRAGGING A COLD FRONT ACROSS THE FORECAST
AREA.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LOW PRESSURE SYSTEM ON THE WI/IL BORDER WITH 3 HOUR HT FALLS
CENTERED OVER LAKE HURON.  ALL 3 MODELS HAVE LOW CENTERED BETWEEN
LAKE HURON AND LAKE ONTARIO BY 12Z TUESDAY...WITH THE FRONT NEAR THE
OHIO/PA BORDER.

UPDATED TO BACK OFF ON THE THREAT OF THUNDERSTORMS UNTIL MAINLY
AFTER DARK. AN ISOLATED SHOWER OR PERHAPS A THUNDERSTORM COULD
DEVELOP BEFORE 10 PM BUT IT WILL BE ISOLATED. THE VISIBLE
SATELLITE PICTURE IS NOT TOO CONVECTIVE LOOKING IN THE FORECAST AREA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
MOST OF THE PRECIP SHOULD BE OUT OF THE AREA BY TUESDAY MORNING
BUT HAVE RESERVED THE LOW CHANCES POPS FAR EAST IN THE MORNING.
OTHERWISE HIGH PRESSURE BRIEFLY BUILDS IN. NO REAL COLD AIRMASS
BEHIND THE FRONT AND TEMPS WILL STILL BE SEASONABLE TUESDAY.

MODELS HAVE NOT BEEN IN GOOD AGREEMENT WITH THE TIMING AND TRACK OF
THE NEXT LOW WEDNESDAY INTO THURSDAY.  LEANED TOWARD THE NAM
SOLUTION WHICH HAS LOW INTO SRN IN BY 00Z THU AND INTO CENTRAL PA
THURSDAY.  CHOSE NAM BECAUSE IT HAS HAD A BETTER HANDLE THE PAST 2
DAYS.  HOWEVER BOTH ECMWF AND GFS HAVE A SECONDARY LOW MOVING ACROSS
SOUTHERN OHIO ON THURSDAY...SO LEFT CHANCE POPS GOING.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS WERE IN FAIRLY GOOD AGREEMENT WITH BRINGING HIGH PRESSURE
INTO THE AREA ON FRIDAY AND HOLDING CONTROL OVER THE AREAS WEATHER
INTO SUNDAY. THEN START TO DIVERGE ON HOW FAST TO MOVE HIGH OFF TO
THE EAST WITH ECMWF FASTER THAN 12Z OPERATIONAL GFS. COMPROMISED AND
WENT SIMILAR TO HPCS MANUAL PROGS. WILL HOLD PRECIP OFF SUNDAY
NIGHT BUT BRING SHOWERS AND THUNDERSTORMS IN ON MONDAY...WHICH IS
LITTLE FASTER THAN GFS. TEMPERATURES STILL RUNNING LITTLE BELOW
NORMAL FOR THE PERIOD.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
TOUGH FORECAST THIS EVENING AND OVERNIGHT WITH A COLD FRONT
PROGGED TO SWEEP THROUGH THE AREA. THERE IS A FAIR AMOUNT OF
INSTABILITY IMMEDIATELY AHEAD OF THE FRONT ACROSS MICHIGAN INDIANA
AND ILLINOIS...BUT THE MORNING CLOUD COVER HAS REALLY LIMITED THE
INSTABILITY ACROSS THE CLE FORECAST AREA. I THINK WE WILL
EVENTUALLY SEE PRECIP THIS EVENING BUT IT WILL BE WITH THE COLD
FRONT AND WILL TAKE UNTIL 02-03Z AT THE WESTERN SITES...AROUND 04Z
AROUND CLE/MFD AND AROUND 06-08Z AT CAK/YNG/ERI. I BRIEFLY TOOK
EACH SITE DOWN TO MVFR WITH THE FRONTAL PASSAGE AND MENTIONED A
FEW CBS...BUT THE TIMING OF THE FRONTAL PASSAGE IS POOR FOR
CONVECTION. THE REGIONAL RADAR MOSAIC IS STARTING TO SHOW SIGNS OF
A LINE FORMING FROM LOWER MICHIGAN THROUGH INDIANA AND DOWN TO
SOUTHWEST ILLINOIS...WILL NEED TO KEEP AN EYE ON THIS AND REFINE
TIMING IF NECESSARY. MY CURRENT TIMING MAY BE AN HOUR OR TWO TOO
SLOW IF THE LINE FILLS IN.

THE FRONT AND THE PRECIP SHOULD BE THROUGH THE ENTIRE AREA BY 12Z.
SOME STRATO-CU WILL LINGER THROUGH THE DAY AT MFD/CAK/YNG BUT
ELSEWHERE HIGH PRESSURE AND SCATTERED VFR CIGS SHOULD PREVAIL FROM
LATE MORNING ONWARD.

OUTLOOK...AREAS OF MVFR AND ISOLATED IFR CONDITIONS IN SHOWERS
AND THUNDERSTORMS WEDNESDAY INTO THURSDAY.

&&

.MARINE...
WARM FRONT WILL LIFT NORTH OF THE LAKE THIS EVENING AND ALLOW WINDS
TO SHIFT TO THE SOUTH SOUTHWEST.  THIS WILL SET UP AN OFFSHORE FLOW
WITH LIGHTER WINDS NEAR THE SHORE LINE.  FLOW IS EXPECTED TO SHIFT
TO WEST NORTHWEST BY TUESDAY EVENING AFTER THE COLD FRONT SLIPS BY
TO THE EAST. HIGH PRESSURE BUILDS EAST AND ALLOWS WINDS TO GO
VARIABLE BY WEDNESDAY MORNING.  THERE WILL BE SOME WIND ON THE WEST
HALF TUESDAY NIGHT IN THE NORTHEAST FLOW BUT WILL DIMINISH TOWARD
MORNING. WARM FRONT HEADS BACK NORTH TOWARD THE AREA BY WEDNESDAY
EVENING TIGHTENING UP THE GRADIENT ACROSS THE LAKE HENCE INCREASING
WINDS OUT OF THE NORTHEAST. THIS WILL ULTIMATELY INCREASE WAVE
HEIGHTS ACROSS THE LAKE AS WELL. MAY NEED SMALL CRAFT ADVISORIES BY
WEDNESDAY INTO THURSDAY MORNING. WINDS SETTLE DOWN ON THURSDAY INTO
THURSDAY NIGHT WITH ANOTHER INCREASE FRIDAY FROM THE WEST. LIGHT AND
VARIABLE WINDS EXPECTED FOR SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/KIELTYKA
SHORT TERM...DJB
LONG TERM...RANDEL
AVIATION...LEINS
MARINE...LOMBARDY
Hazardous weather outlook, Jun 8, 4:48 AM EST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
548 AM EDT MON JUN 8 2009

LEZ061-144>149-164>169-OHZ009>014-019>023-028>033-036>038-047-089-
PAZ001>003-091100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-
MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
548 AM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142-143-162-163-OHZ003-006>008-017-018-027-091100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-LUCAS-WOOD-
OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-
548 AM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT
MAY BE SEVERE. DAMAGING WIND AND HAIL WOULD BE THE PRIMARY SEVERE
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OUDEMAN

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lucas

When
June 8, 7:11 PM EST to 7:15 PM EST
Where
Lucas County, Oregon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -83.430

Trained spotters in Oregon observed penny size hail for several minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179966.